Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 99, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 31, 2024, 6:44 PM CDT for Wabasha County, Minnesota. It was in force for 46 min. 7 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 31, 2024, 6:44 PM CDT (23:44 UTC)
- Expired
- Jul 31, 2024, 7:30 PM CDT
- In force
- 46 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Wabasha County, MN
The radar
The Minneapolis radar (KMPX), 109 km from the middle of the area, began a volume at 23:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 31, 7:05 PM CDT | TSTM WND DMG | Mazeppa, MN | Multiple trees down around town. Time estimated from radar. |
| Jul 31, 7:07 PM CDT | TSTM WND DMG | 3 Wnw Zumbro Falls, MN | Large limbs down at multiple farmsteads in the area. Time estimated from radar. Large hail fell, but observer was not able to observe the hail size. |
| Jul 31, 7:15 PM CDT | TSTM WND DMG | 4 Ne Oronoco, MN | Multiple large trees 30 to 40 ft high down along the west side of Zumbro Lake. Time estimated from radar. |
| Jul 31, 7:31 PM CDT | TSTM WND GST 60 | 1 Nw Zumbro Falls, MN | |
| Jul 31, 7:31 PM CDT | HAIL 1.75 | 1 Wnw Zumbro Falls, MN | |
| Jul 31, 7:33 PM CDT | HAIL 1.75 | 3 Nne Zumbro Falls, MN | |
| Jul 31, 7:38 PM CDT | HAIL 0.75 | 5 Nne Zumbro Falls, MN | Hail up to penny size. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.7 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1405 J/kg
- Mixed-layer CIN
- -166 J/kg
- Mixed-layer LCL
- 1223 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
159
WUUS53 KARX 312344
SVRARX
MNC157-010030-
/O.NEW.KARX.SV.W.0099.240731T2344Z-240801T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
644 PM CDT Wed Jul 31 2024
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Northwestern Wabasha County in southeastern Minnesota...
* Until 730 PM CDT.
* At 644 PM CDT, a severe thunderstorm was located over Goodhue, or
11 miles southwest of Red Wing, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
northwestern Wabasha County, including the following locations...
South Troy, Jarrett, Rattelsnake Point, Oak Center, Zumbro Falls,
West Albany, and County Roads 33 And 4.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9223 4443 9217 4441 9212 4420 9233
4419 9255
TIME...MOT...LOC 2344Z 292DEG 23KT 4441 9266
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow2 follow-up statements
384
WWUS53 KARX 312355
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
655 PM CDT Wed Jul 31 2024
MNC157-010030-
/O.CON.KARX.SV.W.0099.000000T0000Z-240801T0030Z/
Wabasha MN-
655 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 655 PM CDT, a severe thunderstorm was located over Goodhue, or 11
miles south of Red Wing, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mazeppa, West Albany, Zumbro Falls, Millville, Bellechester, Hammond,
South Troy, Jarrett, Rattelsnake Point, Oak Center, County Roads 33
And 4, Highway 63 And County 2, Bluff Valley Campground, Maple
Springs, Gilbert Valley, Bear Valley, and County Roads 31 And 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4437 9255 4437 9243 4445 9243 4445 9224
4444 9223 4443 9217 4441 9212 4420 9233
4419 9255
TIME...MOT...LOC 2355Z 292DEG 23KT 4438 9257
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Skow791
WWUS53 KARX 010008
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
708 PM CDT Wed Jul 31 2024
MNC157-010030-
/O.CON.KARX.SV.W.0099.000000T0000Z-240801T0030Z/
Wabasha MN-
708 PM CDT Wed Jul 31 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHWESTERN WABASHA COUNTY...
At 708 PM CDT, a severe thunderstorm was located near Mazeppa, or 14
miles south of Red Wing, moving east at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mazeppa, West Albany, Zumbro Falls, Millville, Bellechester, Hammond,
South Troy, Jarrett, Rattelsnake Point, Oak Center, Bluff Valley
Campground, Bear Valley, and County Roads 31 And 2.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4445 9243 4431 9222 4420 9233 4419 9255
4437 9255 4437 9243
TIME...MOT...LOC 0008Z 292DEG 23KT 4435 9246
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.50 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
SkowWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 2:05 PM CDT, 4 hours 39 minutes earlier. Its key messages:
- Strong to severe storm threat tonight with some lingering storms on Thursday.
- Continued warm into the weekend but some signal for drier and cooler weather later next week.
Area forecast discussion, Jul 31, 2:05 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 205 PM CDT Wed Jul 31 2024 .KEY MESSAGES... - Strong to severe storm threat tonight with some lingering storms on Thursday. - Continued warm into the weekend but some signal for drier and cooler weather later next week. && .DISCUSSION... Issued at 205 PM CDT Wed Jul 31 2024 TONIGHT and THURSDAY: Focus going into the evening is convective storm threat, including location, timing, and intensity for our area. Still lots of details to work out. Per usual, convective allowing models are all over the place and struggling catching up with reality this afternoon. Tracking mid level trough across the Dakotas with several short waves steering main convective threats. Northern wave is leading to convection across western Minnesota but short term guidance still suggests this will take a turn to the southeast tonight, riding the 700 mb cap and better CAPE gradient. Unsure if this will happen as storms may stay ahead of this feature, albeit elevated in nature. Meanwhile another feature is lifting out of eastern Nebraska that may be bigger player as associated front edges into higher MUCAPE axis from eastern Nebraska northward along SD-MN border. Shear values are also higher closer to the wave with far shorter and chaotic hodographs the further east you go. Again, warm mid level temperatures may be limiting convection initially but still expecting it to fill in as afternoon goes on. While it makes sense that storms would erupt this afternoon along associated front and mainly track west and south of us, am a little concerned about convection across northern areas and how that may play into this. In any event, could be looking at a strong to severe storm risk further north and east, and perhaps earlier, than expected, especially if a well developed cold pool can form. Damaging wind continues to be main threat with bowing segments. Wave from overnight will still be lingering across Wisconsin on Thursday, which will likely force additional showers and storms, especially ahead of it. Higher CAPE values will be shunted off to the southeast taking higher risk of any severe storms with it. But could still see enough low level instability and favorable vorticity fields for non supercell landspout set up if strong enough storm can form under passing low. FRIDAY into NEXT WEEK: Mean upper ridge placement remains fairly consistent across the western CONUS at least into early next week before we see more height falls across the Upper Midwest next week. This keeps the western Great Lakes along the edge of the cap /warmer air to the southwest/ and perhaps along a frontal boundary. Difficult to put any detail into timing and location this far in advance, but any short waves traveling through this stronger mid level flow on northeast edge of ridge could lead to a more organized convective risk for us. Medium range guidance diverges later in the forecast period, but one consistency is idea of a bit more ampflication in flow pushing cooler and drier into region from the northwest. This would lead us into a drier and cooler regime. Certainly ensembles suggest CAPE values among members are highest in short term with no real signal for higher instability later in forecast period. && .AVIATION /18Z TAFS THROUGH 18Z THURSDAY/... Issued at 1248 PM CDT Wed Jul 31 2024 VFR conditions expected through the day today. Flight categories will lower heading into the later evening and overnight timeframe as a line of thunderstorms moves through the area from west to east. The main threat with these storms will be gusty northwest winds. After this line moves through, scattered showers and thunderstorms will be possible through the rest of the day. Light southerly winds this afternoon will shift to northwest winds Thursday morning. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. IA...None. && DISCUSSION...Shea AVIATION...Cecava
Hazardous weather outlook, Jul 31, 3:19 AM CDT, 15 hours 25 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 319 AM CDT Wed Jul 31 2024 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-011000- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 319 AM CDT Wed Jul 31 2024 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...Today and Tonight Thunderstorms tonight. A few could be strong to severe, mostly this evening and west of the Mississippi river. Damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Storm chances persist Thursday. Organized severe weather is not expected. .SPOTTER INFORMATION STATEMENT... Rainfall or severe reports are appreciated. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Rieck
Nearby
Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.